MKSAP quiz: Newly diagnosed type 1 diabetes

This month's quiz asks readers to evaluate a 19-year-old man who was diagnosed with type 1 diabetes four months ago. Since starting insulin, his HbA1c level has decreased from 11.1% to 5.0%.


A 19-year-old man is evaluated during a follow-up evaluation of his type 1 diabetes mellitus. He was diagnosed 4 months ago with symptoms of hyperglycemia. His hemoglobin A1c level at diagnosis was 11.1%, and antibodies to glutamic acid decarboxylase (GAD65) were positive. He was begun on prandial and basal insulin. He now reports progressive improvement in his glycemic control over the last 8 weeks without changes to his diet, activity level, or insulin doses. Data from his glucometer demonstrates an average fasting, preprandial, and bedtime blood glucose level of 80 mg/dL (4.4 mmol/L). He has several postprandial blood glucose values of approximately 60 mg/dL (3.3 mmol/L) associated with hypoglycemic symptoms. His current hemoglobin A1c level is 5.0%. Medications are insulin glargine (8 U) and insulin aspart (2 U before meals).

His physical examination is notable for an increase in BMI from 18 at the time of his diabetes diagnosis, to now at 20. Vital signs and the remainder of the physical examination are normal.

Which of the following is the most appropriate management of this patient's diabetes?

A. Continue insulin glargine dose, decrease insulin aspart dose
B. Decrease insulin glargine dose, discontinue insulin aspart
C. Discontinue insulin glargine, discontinue insulin aspart
D. Discontinue insulin glargine, discontinue insulin aspart, add sliding-scale insulin regimen


MKSAP Answer and Critique

The correct answer is B. Decrease insulin glargine dose, discontinue insulin aspart. This item is available to MKSAP 18 subscribers as item 36 in the Endocrinology and Metabolism section. More information about MKSAP 18 is available online.

The most appropriate management of this patient's diabetes is to decrease the insulin glargine dose and discontinue insulin aspart. The drastic reduction in endogenous insulin production secondary to pancreatic beta cell destruction in type 1 diabetes creates a glucose toxicity that induces a functional impairment of the remaining beta cells. As exogenous insulin therapy improves glycemic control, the remaining beta cells experience less metabolic stress, resulting in an improvement in the ability to produce insulin. This “honeymoon phase” may occur shortly after the diagnosis of diabetes and may last months to years. It is characterized by drastic improvements in glycemic control and reductions in insulin requirements, as seen in this patient. To prevent rapid return of glucose toxicity and to preserve the remaining beta cells as long as possible, insulin therapy should be continued during the “honeymoon phase” if possible without causing hypoglycemia. It is appropriate to decrease this patient's basal glargine insulin dose to improve his fasting hypoglycemia while also maintaining continuous insulin therapy. Given the symptomatic postprandial hypoglycemia he is experiencing on low doses of prandial insulin, it is appropriate to discontinue it at this time with close monitoring for postprandial hyperglycemia at the end of the “honeymoon phase.”

Sole use of a sliding-scale insulin regimen is not recommended for glycemic control as it is reactionary in nature to elevated glucose values only. Using this strategy, it would be possible that the patient may not receive daily insulin during the “honeymoon phase,” which would accelerate the risk of developing glucose toxicity again.

Key Point

  • Continuing insulin, even at low doses, is recommended during the “honeymoon phase” of type 1 diabetes mellitus to reduce metabolic stress on functioning beta cells and preserve any residual function for as long as possible.